Alert archive / New Jersey / Flash Flood Warnings in 2023

Flash Flood Warning 1, NWS New York, NY

June 25, 2023Passaic County, New Jersey

NWS New York, NY issued this flash flood warning at Jun 25, 2023, 1:55 PM EDT for Passaic County, New Jersey. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 25, 2023, 1:55 PM EDT (17:55 UTC)
Expired
Jun 25, 2023, 4:03 PM EDT
In force
2 hr
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

County Passaic County, NJ

The radar

The Philadelphia radar (KDIX), 112 km from the middle of the area, began a volume at 17:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 25, 2:15 PM EDTFLASH FLOOD1 E Totowa, NJFacebook live video showing flooded roads and cars in a neighborhood.
Jun 25, 2:15 PM EDTFLASH FLOOD1 E Totowa, NJSocial media video indicates flooded roads and cars in a Totowa neighborhood.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 5.9 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2023-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2023-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

074 
WGUS51 KOKX 251755
FFWOKX
NJC031-252100-
/O.NEW.KOKX.FF.W.0001.230625T1755Z-230625T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
155 PM EDT Sun Jun 25 2023

The National Weather Service in Upton has issued a

* Flash Flood Warning for...
  Eastern Passaic County in northeastern New Jersey...

* Until 500 PM EDT.

* At 155 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Flash flooding is ongoing or 
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Wayne, Totowa, North Haledon and Haledon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4088 7421 4090 7427 4091 7427 4092 7427
      4092 7428 4093 7429 4094 7428 4095 7428
      4097 7428 4098 7428 4101 7427 4101 7426
      4099 7425 4098 7422 4098 7417 4098 7416

FLASH FLOOD...RADAR INDICATED

$$

JE
2 follow-up statements
165 
WGUS71 KOKX 251919
FFSOKX

Flash Flood Statement
National Weather Service New York NY
319 PM EDT Sun Jun 25 2023

NJC031-252100-
/O.CON.KOKX.FF.W.0001.000000T0000Z-230625T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Passaic NJ-
319 PM EDT Sun Jun 25 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 PM EDT THIS 
AFTERNOON FOR EASTERN PASSAIC COUNTY...

At 319 PM EDT, local law enforcement reported thunderstorms 
producing heavy rain in Totowa and Haledon. Between 2.5 and 3.5 
inches of rain have fallen. Flash flooding is already occurring. 
Little to no additional rainfall is expected from these set of 
storms.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Law enforcement reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that are experiencing flash flooding include...
  Wayne, Totowa, North Haledon and Haledon.

The heavy rain has taper off and ended, but roadways, especially the 
typically flood prone lower lying roads remain flooded.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 4088 7421 4090 7427 4091 7427 4092 7427
      4092 7428 4093 7429 4094 7428 4095 7428
      4096 7427 4097 7427 4100 7427 4099 7425
      4098 7422 4098 7417 4098 7416

FLASH FLOOD...OBSERVED

$$

JE
119 
WGUS71 KOKX 252003
FFSOKX

Flash Flood Statement
National Weather Service New York NY
403 PM EDT Sun Jun 25 2023

NJC031-252013-
/O.CAN.KOKX.FF.W.0001.000000T0000Z-230625T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Passaic NJ-
403 PM EDT Sun Jun 25 2023

...FLASH FLOOD WARNING IS CANCELLED FOR EASTERN PASSAIC COUNTY...

Flood waters have receded. The heavy rain has ended. Flooding is no 
longer expected to pose a threat. Please continue to heed any 
remaining road closures.

LAT...LON 4088 7421 4090 7427 4091 7427 4092 7427
      4092 7428 4093 7429 4094 7428 4095 7428
      4096 7427 4097 7427 4100 7427 4099 7425
      4098 7422 4098 7417 4098 7416

$$

JE

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 12:45 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Jun 25, 12:45 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service New York NY
1245 PM EDT Sun Jun 25 2023

.SYNOPSIS...
A weak trough remains near the region through tonight. Another
trough of low pressure approaches from the west on Monday,
followed by a slow moving frontal system through late in the
week. Weak high pressure may try to move in Friday ahead of
potentially another frontal system.

&&

.NEAR TERM /THROUGH TONIGHT/...
As anticipated, showers and thunderstorms have started to
develop along sea breeze boundaries in both New Jersey and
western Long Island. Updated the forecast to bring likely PoPs
into portions of NYC based on the NNE trajectory of convection
over New Jersey, otherwise the forecast remains on track with
the best chances of showers and storms from NYC north and west.

The remnant upper low continues to spin towards the region
today and will interact with a lingering surface trough.
Convergence from sea breezes may also help focus convective
development. Think the greatest coverage will lie near and just
west of the NYC metro into northeast New Jersey and the Lower
Hudson Valley, similar to what occurred on Saturday. While a
shower or isolated storm cannot be ruled out from east, coverage
should end up isolated. Any shower/storm will be capable of
producing minor flooding in low lying or poor drainage. A
localized flash flooding occurrence cannot be ruled out and WPC
has continued to indicate a marginal risk for excessive rainfall
mainly just north and west of the NYC metro. Highs today should
be able to warm into the 80s, warmest in the NYC metro.

Daytime convection likely weakens during the evening with loss
of heating. However, guidance has trended towards keeping the
middle level vort energy strong enough to produce a shortwave
reflection. Another larger upper low will be moving across the
Great Lakes tonight, which should help lift the energy over the
region tonight. Showers and possibly a thunderstorm remain
possible tonight and have kept PoPs at chance to account for
this potential. Low clouds and fog are also possible, especially
along and near the coast, similar to what has been observed
this morning. Not confident yet if the fog will become dense due
to the potential shower activity and increase in middle level
clouds. It will remain muggy with lows in the mid to upper 60s.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
Monday could be a more active day with potential of strong to
severe thunderstorms and localized flash flooding.

The larger upper low and associated trough will continue to
move towards the Middle Atlantic and northeast through the day.
The main frontal system and low pressure will still lie well
west of the region, but a pre-frontal trough likely sets up
nearby in the afternoon and evening. This trough will be a focus
for a potential line of showers and thunderstorms. The
atmosphere is progged to become more unstable and bulk shear
values look to increase to around 30-35 kt. These ingredients
support potential for some of the thunderstorms to become strong
to severe. Model soundings indicate around 1000 J/kg of surface
based CAPE. One potential negating factor is a potential
inversion or cap in the lower levels. This is due to the winds
close to the surface coming out of the S to SE. The maritime
influence could act to suppress the intensity of the
convection. However, SPC has placed portions of the Lower Hudson
Valley, NYC metro, NE NJ, and western LI in a slight risk and
the rest of the area in a marginal risk. The guidance does have
a signal for a potential line of storms to move through in the
late afternoon and evening. More of the CAMs will be in range
over the next 12 hours, so we should start to gain more
confidence in how the environment and convection will evolve.

The severe potential diminishes Monday night, but showers and
thunderstorms remain possible. The upper trough will be in
place over the eastern states and areas of energy may lift
northward ahead of the closed low near the Great Lakes. These
unsettled conditions will continue into Tuesday. Probabilities
for precipitation look high based on model consensus. However,
it is a bit difficult to determine what specific time period
Monday night into Tuesday would favor more widespread showers
and thunderstorms. Strong to severe thunderstorm risk on Tuesday
is a bit lower, but still marginal for part of the area based on
SPC Day 3 outlook.

Minor poor drainage and low lying flooding is possible in any
convection Monday through Tuesday. There is also a localized
risk of flash flooding, especially in any areas where training
of heavy downpours occurs. WPC maintains a marginal risk of
excessive rainfall on Monday and Tuesday.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
The unsettled pattern will continue through the long term, with
the only chance of a brief reprieve and perhaps more intervals
of sunshine overall towards Fri / Sat. Coverage of showers and
storms may start lessen on Wednesday as the deeper moisture axis
starts shifting to the east. However, the upper trough and
closed low will only slowly move overhead into Thursday. Shower
and scattered t- storm activity remains possible, especially in
the afternoon and evening. The trough and associated frontal
system may start to shift to the east on Friday, but confidence
how this evolves is still quite low.

Look for daily max temps to average below normal with a good deal
of daytime cloud cover anticipated on average throughout the
period. There may be a day towards Fri or Sat where daytime
temps may get closer to normal. Night minimums should average
close to normal with higher humidity and a good chance of night
time cloud cover.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
A weak low pressure trough will remain nearby.

Generally VFR through this afternoon especially immediate NYC
terminals but stratus will impact KISP/KGON with MVFR/IFR at
times. In addition, showers and thunderstorms possible from
NYC terminals north and west mid-late afternoon into early
evening with potential MVFR. Best chances will be at
KSWF/KEWR/KTEB and included in a TEMPO. Can't totally rule out
thunder at KLGA/KJFK/KHPN, with TEMPO only for showers attm.

A repeat of fog and low stratus with IFR/LIFR conditions
appears likely for tonight. Timing highly uncertain but most
likely after midnight.

S winds 5-10 kt expected this afternoon, diminishing this
evening and then backing SE overnight.

 ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...

Slight chance of a tstm at KJFK/KLGA late this afternoon,
probability still too low for TAF mention attm. Timing of return
of lower cond tonight uncertain.

The afternoon haze potential forecast for KJFK is YELLOW, which
implies slant range visibility 4-6SM outside of cloud.

OUTLOOK FOR 12Z MONDAY THROUGH THURSDAY...

Monday: Showers. Chance of tstms with gusty winds and from the
NYC metros north/west, especially afternoon/evening. MVFR cond
expected, IFR possible.

Tuesday and Wednesday: Showers. Tstms with gusty winds and hail
possible, especially afternoon/evening. MVFR cond expected, IFR
possible. Tuesday S winds G20-25kt.

Thursday: Chance of showers and a slight chance of tstms. MVFR
or lower possible at times.

Detailed information, including hourly TAF wind component
forecasts, can be found at: https:/www.weather.gov/zny/n90
well

&&

.MARINE...
Patchy low clouds and fog continue to linger, primarily across
the eastern waters.

There is potential for fog to expand again tonight, similar to
what was observed early this morning. The fog could become
dense across some of the waters as well.

Otherwise, both winds and seas are expected to remain below SCA
levels through tonight night. Conditions should stay below SCA
levels on Monday, but increasing towards SCA levels Monday night
and especially on Tuesday in a fairly strong S flow. Winds may
end up closest to 25 kt on the ocean Tuesday with seas 5-6 ft
Monday night through at least Wednesday night. Elevated seas may
persist into Thursday.

&&

.HYDROLOGY...
Locally heavy rainfall is possible this afternoon and evening in
any shower or thunderstorm. Minor poor drainage and low lying
flooding is the main concern although a localized flash
flooding occurrence is possible across NE NJ or the Lower Hudson
Valley if training of slow moving storms were to occur.

There is a continued risk of minor flooding and localized flash
flooding mainly late Monday into Tuesday in showers and
thunderstorms. The threat is largely for the entire area and
WPC has maintained a marginal risk for excessive rainfall
through Tuesday.

Hydrologic impacts are possible Wednesday into Thursday, but may
end up related to where the heaviest rainfall occurs today
through Tuesday. WPC currently has a marginal risk of excessive
rainfall NW of the NYC metro.

&&

.TIDES/COASTAL FLOODING...
The moderate risk of rip current development continues for all ocean
beaches through Monday mainly due to southeasterly swells.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JE/DS
NEAR TERM...FEB/DS
SHORT TERM...DS
LONG TERM...JE/DS
AVIATION...IRD
MARINE...FEB/JE/DS
HYDROLOGY...JE/DS
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jun 25, 9:17 AM EDT, 4 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
917 AM EDT Sun Jun 25 2023

ANZ338-NJZ002-004-006-103>108-NYZ067-069>075-176>179-261330-
New York Harbor-Western Passaic-Eastern Passaic-Hudson-
Western Bergen-Eastern Bergen-Western Essex-Eastern Essex-
Western Union-Eastern Union-Orange-Rockland-Northern Westchester-
Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Kings (Brooklyn)-Northern Queens-
Northern Nassau-Southern Queens-Southern Nassau-
917 AM EDT Sun Jun 25 2023

This Hazardous Weather Outlook is for Atlantic coastal waters,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The Storm Prediction Center has placed the area in a slight risk for
severe thunderstorms on Monday. The main threats are damaging wind
gusts and hail to around 1 inch in diameter.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ331-332-335-340-345-350-353-355-CTZ005>012-NYZ068-078>081-261330-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Long Island Sound West of New Haven CT/Port Jefferson NY-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-Northern Fairfield-
Northern New Haven-Northern Middlesex-Northern New London-
Southern Fairfield-Southern New Haven-Southern Middlesex-
Southern New London-Putnam-Northwest Suffolk-Northeast Suffolk-
Southwest Suffolk-Southeast Suffolk-
917 AM EDT Sun Jun 25 2023

This Hazardous Weather Outlook is for Atlantic coastal waters,
southern Connecticut and southeast New York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time that would meet NWS
warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

In the hours before

Special weather statement, Jun 25, 1:14 PM EDT, 41 minutes before
Special Weather Statement
National Weather Service New York NY
114 PM EDT Sun Jun 25 2023

NJZ107-108-251800-
Eastern Union NJ-Western Union NJ-
114 PM EDT Sun Jun 25 2023

...A strong thunderstorm will impact portions of Union County through
200 PM EDT...

At 114 PM EDT, Doppler radar was tracking a strong thunderstorm over
Clark, or near Plainfield, moving north at 10 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Elizabeth, Plainfield, Linden, Summit, Clark, Union, Westfield,
Rahway, Scotch Plains, Cranford, Hillside, Roselle, Roselle Park, New
Providence and Kenilworth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4061 7431 4060 7444 4066 7440 4067 7441
      4066 7442 4072 7440 4072 7439 4074 7437
      4072 7433 4071 7430 4072 7428 4071 7423
      4069 7420 4069 7416 4060 7424 4059 7429
TIME...MOT...LOC 1714Z 199DEG 8KT 4062 7434

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

JE
Special weather statement, Jun 25, 1:16 PM EDT, 39 minutes before
Special Weather Statement
National Weather Service New York NY
116 PM EDT Sun Jun 25 2023

NJZ002-004-103-105-251800-
Western Bergen NJ-Western Passaic NJ-Western Essex NJ-
Eastern Passaic NJ-
116 PM EDT Sun Jun 25 2023

...A strong thunderstorm will impact portions of eastern Passaic,
northwestern Bergen and north central Essex Counties through 200 PM
EDT...

At 116 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lincoln Park, or near Wayne, moving northeast at 5 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Paterson, Wayne, Ridgewood, Ramsey, Pompton Lakes, Hawthorne,
Fairfield, Fair Lawn, Wyckoff, Little Falls, Verona, Oakland, Cedar
Grove, Woodland Park and Glen Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4091 7433 4091 7429 4089 7428 4090 7427
      4091 7427 4093 7429 4097 7428 4098 7430
      4100 7430 4100 7433 4101 7434 4114 7424
      4106 7407 4097 7407 4082 7422 4088 7434
TIME...MOT...LOC 1716Z 213DEG 5KT 4090 7426

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

JE

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 1:14 PM EDTSpecial Weather StatementOKXUnion46 min
Jun 25, 1:16 PM EDTSpecial Weather StatementOKXPassaic44 min
Jun 25, 1:26 PM EDTAreal Flood AdvisoryOKXBergen, Essex, Passaic3 hr
Jun 25, 1:31 PM EDTAreal Flood AdvisoryOKXUnion2 hr
Jun 25, 2:14 PM EDTSpecial Weather StatementOKXBergen46 min
Jun 25, 2:23 PM EDTFlash Flood WarningOKXBergen102 min
Jun 25, 6:37 PM EDTSpecial Weather StatementOKXUnion23 min
Jun 25, 7:00 PM EDTSpecial Weather StatementOKXUnion30 min

Nearby

Flash Flood Warnings in New Jersey, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.